Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Cheyenne, WY

June 27, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 27, 2017, 4:59 PM MDT for Cheyenne County, Nebraska. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 4:59 PM MDT (22:59 UTC)
Expired
Jun 27, 2017, 5:15 PM MDT
In force
16 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:15 PM MDTHAIL 0.5Lodgepole, NEHAIL DIME SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-526 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS55 KCYS 272259
SVRCYS
NEC033-272315-
/O.NEW.KCYS.SV.W.0048.170627T2259Z-170627T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
459 PM MDT TUE JUN 27 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in the Panhandle of Nebraska...

* Until 515 PM MDT

* At 459 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles south of Lisco to 7 miles north of Twin
  Buttes, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* these severe thunderstorms will remain over mainly rural areas of
  eastern Cheyenne County.

This includes Interstate 80 in Nebraska between mile markers 66 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 10262 4102 10286 4140 10276 4143 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2259Z 257DEG 42KT 4138 10262 4101 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
991 
WWUS55 KCYS 272307
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
507 PM MDT TUE JUN 27 2017

NEC033-272315-
/O.CON.KCYS.SV.W.0048.000000T0000Z-170627T2315Z/
Cheyenne NE-
507 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN CHEYENNE COUNTY...

At 507 PM MDT, severe thunderstorms were located along a line
extending from 7 miles south of Lisco to 8 miles north of Twin
Buttes, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Lodgepole around 515 PM MDT. 

This includes Interstate 80 in Nebraska between mile markers 68 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 10262 4102 10285 4134 10272 4143 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2307Z 255DEG 36KT 4139 10257 4102 10274 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
998 
WWUS55 KCYS 272315
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
515 PM MDT TUE JUN 27 2017

NEC033-272325-
/O.EXP.KCYS.SV.W.0048.000000T0000Z-170627T2315Z/
Cheyenne NE-
515 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4101 10262 4102 10285 4134 10272 4143 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2315Z 257DEG 42KT 4141 10248 4104 10265 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:12 PM MDT, 47 minutes earlier.

Area forecast discussion, Jun 27, 4:12 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Thursday)
Issued at 412 PM MDT Tue Jun 27 2017

Vigorous shortwave moving into western Wyoming has sparked off
thunderstorms along what actually looks like a pre-frontal boundary
across southeast Wyoming, with these storms moving east across
the Panhandle. Another line of storms has developed along what is
more likely the front stretching from Niobrara County southwest
into Albany County. As expected, this activity has produced winds
of 45 to 55 mph within a deep and dry boundary layer. Can't rule
out a rogue gust to 60 mph too with shower/storm activity, but
predictability of stronger winds is tough in these combo dry
boundary layer/convection/synoptic situations. Across the
Panhandle and Niobrara County, SBCAPES have risen to 1000-2000
J/kg with the cap weakening. Ongoing storms here should clear to
the east in the next hour or two.

The Red Flag Warning will remain in effect through 7pm for FWZ
306 and 309. Conditions should improve through the night after
frontal passage and as the upper level shortwave shifts to the
east. Yet another wave will move overhead on Wednesday but
instability should be less overall with cooler temperatures and
drier conditions in place. Fire weather concerns should be less
than today, but may still be elevated especially in FWZ 309 due to
gusty westerly winds and dry humidities in the upper teens.
Afternoon and evening thunderstorms may yet again produce very
little rainfall. A stronger cold front dropping south Wednesday
evening and overnight period will bring much cooler temps to the
forecast area for Thursday. Another shortwave trough moving
overhead will bring chances for showers/storms in the afternoon.

.LONG TERM...(Thursday night through Monday)
Issued at 412 PM MDT Tue Jun 27 2017

Highs will be relatively cool on Friday behind the Thursday fropa.
Convective activity looks rather limited during the aftn with only
weak CAPE progged.  The GFS continues to show better llvl moisture
working into areas near the Colorado Border by Saturday, whereas the
Euro is drier.   Higher dewpoints/instability will likely move
northward into the western Panhandle by Sunday as a sfc trough
develops along the WY-NE border.  A shortwave will be moving
overhead on Sunday also, so with increased flow aloft and deep layer
shear, may see some potential for strong to severe storms east of
the sfc trough.  Warming will occur by Sunday, and especially as we
head toward the 4th of July, as the long range models intensify the
subtropical ridge to the southwest of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jun 27 2017

VFR conditions through the taf period. Isolated to widely
scattered showers and thunderstorms will develop after around 20Z,
with gusty winds being the main threat. Could also see brief heavy
rain and mvfr vis with the storms across the Nebraska Panhandle.
Winds will be breezy through the afternoon with gusts to 20-30
kts.

&&

.FIRE WEATHER...
Issued at 412 PM MDT Tue Jun 27 2017

Red Flag Warning remains in effect through 7pm for FWZ 306 and
309. Fire Weather Conditions will improve some for Wednesday
although humidities look to drop into the upper teens with winds
gusting around 30 mph in the afternoon along and west of I-25.
Another round of afternoon showers and thunderstorms is expected
on Wednesday as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ306-309.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 27, 3:35 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MDT Tue Jun 27 2017

WYZ101>119-280945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered thunderstorms will develop this
afternoon with the greatest coverage over Converse and Niobrara
Counties. Gusty winds are possible with these storms but
widespread severe weather is not expected. Windy conditions will
also develop west of Interstate 25 this afternoon. Gusts of 40 to
50 mph are possible in these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-280945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered showers and thunderstorms will
develop this afternoon. A few of these storms will be strong with
small hail and gusty winds but widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 4:08 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT TUE JUN 27 2017

NEZ002-003-272300-
Box Butte NE-Dawes NE-
408 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Red Cloud Campground, or 11 miles southwest of Hay
Springs, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties, including the following
locations: Chadron St Park.

LAT...LON 4242 10284 4257 10313 4299 10279 4279 10279
      4278 10277 4247 10277
TIME...MOT...LOC 2208Z 229DEG 30KT 4261 10290

Rubin
Special weather statement, Jun 27, 4:19 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT TUE JUN 27 2017

NEZ002-095-272300-
Dawes NE-North Sioux NE-
419 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES AND EAST CENTRAL
SIOUX COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crawford, or 24 miles southwest of Chadron, moving northeast at 30
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitney Lake around 435 PM MDT.
  Chadron Airport around 455 PM MDT.
  Chadron around 500 PM MDT.

Other locations impacted by this storm include Fort Robinson and
Whitney.

LAT...LON 4256 10354 4274 10353 4300 10317 4273 10292
TIME...MOT...LOC 2219Z 238DEG 28KT 4268 10343

Rubin
Special weather statement, Jun 27, 4:33 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT TUE JUN 27 2017

NEZ021-055-272300-
Cheyenne NE-Morrill NE-
433 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richardson Lake to 8 miles east of Dalton.
Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northeastern
Cheyenne and southeastern Morrill Counties.

LAT...LON 4134 10289 4175 10268 4175 10267 4174 10264
      4140 10263 4139 10261 4130 10261
TIME...MOT...LOC 2233Z 270DEG 34KT 4169 10263 4137 10282

Rubin
Special weather statement, Jun 27, 4:46 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT TUE JUN 27 2017

NEZ002-272330-
Dawes NE-
446 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron Airport, or near Chadron, moving northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron around 455 PM MDT.

Other locations impacted by this storm include Chadron St Park.

LAT...LON 4267 10312 4281 10321 4300 10299 4300 10280
      4279 10279 4278 10277 4268 10278
TIME...MOT...LOC 2246Z 241DEG 34KT 4277 10309

Rubin
Special weather statement, Jun 27, 4:51 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
451 PM MDT TUE JUN 27 2017

NEZ055-272330-
Cheyenne NE-
451 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 530
PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Dalton to 7 miles east of
Lorenzo. Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of eastern Cheyenne
County.

This includes Interstate 80 in Nebraska between mile markers 61 and
77.

LAT...LON 4100 10262 4100 10296 4139 10287 4143 10264
      4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 2251Z 263DEG 36KT 4136 10278 4100 10292

Rubin
Special weather statement, Jun 27, 4:54 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT TUE JUN 27 2017

WYZ101-103-272345-
Converse County Lower Elevations WY-North Laramie Range WY-
454 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 545
PM MDT...

At 453 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 8 miles northwest of Rolling Hills Estates to 8 miles
west of Boxelder. Movement was east at 45 mph.

Wind gusts of 55 mph will be possible with these storms.

Thunderstorms will be near...
Laprele Reservoir around 515 PM MDT.
Douglas around 525 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 123 and
174.

LAT...LON 4324 10492 4264 10500 4254 10606 4305 10605
TIME...MOT...LOC 2253Z 253DEG 59KT 4301 10595 4258 10602

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:55 PM MDTSpecial Weather StatementCYSBanner50 min
Jun 27, 1:58 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jun 27, 3:10 PM MDTSpecial Weather StatementCYSKimball50 min
Jun 27, 3:20 PM MDTSpecial Weather StatementCYSKimball40 min
Jun 27, 3:23 PM MDTSpecial Weather StatementCYSBox Butte52 min
Jun 27, 3:24 PM MDTSpecial Weather StatementCYSSioux51 min
Jun 27, 3:40 PM MDTSpecial Weather StatementCYSDawes50 min
Jun 27, 4:05 PM MDTSpecial Weather StatementCYSCheyenne40 min
Jun 27, 4:08 PM MDTSpecial Weather StatementCYSDawes52 min
Jun 27, 4:19 PM MDTSpecial Weather StatementCYSDawes41 min
Jun 27, 4:33 PM MDTSpecial Weather StatementCYSMorrill27 min
Jun 27, 4:46 PM MDTSpecial Weather StatementCYSDawes44 min
Jun 27, 4:51 PM MDTSpecial Weather StatementCYSCheyenne39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.